Colorado, 2020Heavy Snow and Winter Weather in Colorado, April 11 to 13, 2020
April 11 to 13, 2020 · NWS BOU · 7 events in 7 counties and zones
A cold northerly flow, associated with a strong upper level jet stream, combined with low level upslope to produce a period of moderate to heavy snowfall in and near the foothills. 3 inches was observed near Eldorado Springs, with 18 inches in northwest Boulder.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold northerly flow, associated with a strong upper level jet stream, combined with low level upslope to produce a period of moderate to heavy snowfall in and near the foothills. The heaviest snowfall focused over Boulder County where 19.3 inches was observed near Eldorado Springs, with 18 inches in northwest Boulder.
Storm totals elsewhere included: 16.5 inches at the National Weather Service in southwest Boulder; 15.5 inches near Genesee; 14 inches near Louisville; 13 inches, 2 miles southwest of Golden and Westminster, 11.5 inches in Kittredge and Lyons; 10 inches near Crescent Village, Erie, and Lafayette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 11, 7:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 11, 7:30 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
830 PM MDT Sat Apr 11 2020
.UPDATE...
Issued at 828 PM MDT Sat Apr 11 2020
A cold front was already moving into nern CO, as of 02z, and was
south of a Carr to Sterling line. This front will move across most
of nern CO by midnight the way things are going.
Meanwhile another surge will move across after 09z with this feature
enhancing upslope flow. In addition, as an upper level jet max
moves across, should see increasing coverage of snow in the 09z-
12z period.
On Sun, eventually the best focus for snow, will be in and near
the foothills and along east facing slopes of the mtns, from the
aftn into Sun night. Zone 39 may end up needing an advisory but
haven't seen enough new data to upgrade at this point.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 215 PM MDT Sat Apr 11 2020
Cold front currently over northern Wyoming will race south late
this afternoon and evening. This puts the cold front through the
Denver area around midnight. There may be a few showers ahead of
the cold front this evening. Best chance will be over the
mountains and far northern Colorado where there is some
instability. Can't rule out a thunderstorm or two as well.
Snow is expected to spread southeast behind the front late
tonight and Sunday morning. The snow is expected to be short
lived over the plains as the best lift and moisture slide off to
the east. Surface high pressure centered over the Northern
Rockies will keep a northeast wind in place across the Front
Range. This upslope component is expected to keep light snow going
through most of the day in and near the foothills. April sun and
low snowfall rates will make it hard for roads to become icy
during the daytime hours. However, the cold temperatures and loss
of sun at night should lead to slick roads after dark.
Snowfall amounts of up to 2 inches will be possible over the
plains through Sunday afternoon. Upslope will keep snow falling
over the mountains, foothills, and areas near the foothill through
most of Sunday. Snowfall amounts of 4-8 inches are expected for
the mountains and foothill through Sunday afternoon. Upslope areas
between the foothills and plains are expected to see 2-5 inches
by Sunday afternoon. This will not be the storm total however as
additional light snow is expected Sunday night and Monday.
.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM MDT Sat Apr 11 2020
By Sunday evening, the trough will have pushed off to the east with
overall upper level flow continuing from the northwest. This will
keep the region in the colder and wetter pattern through at least
the middle of the week. Temperatures overnight Sunday will be quite
cold with lows dipping into the teens creating a continued hazard to
budding plants and trees. For Monday, there is a second batch of
lift associated with a jet streak pushing from west to east. This
will bring some snow across the plains into the evening Monday.
Model cross-sections hinting at a short window of CSI and enhanced
instability that could bring a quick 1-2 inches of snow. For the
higher elevations the orientation of the upper level flow and
moisture carried along with it will bring light snow to the
mountains through the day with another 1-3 inches possible by Monday
evening. Temperatures will continue to be on the cooler side with
highs coming in just around freezing for the plains and teens and
20s for the high country.
For Tuesday the northwest upper level flow continues with the models
showing some drying by the afternoon. Models are hinting at some
weak CAPE around so if there is enough moisture to work with could
see some isolated diurnal showers by the late afternoon.
Temperatures will rebound slightly with the continued warming trend
with highs in the lower to mid 40s across the plains and 20s to 30s
in the mountains.
By mid-week models start to diverge on the placement and track of
disturbances embedded in the flow aloft. The GFS pushes a handful of
shortwaves through the region Wednesday night and again Thursday
into Friday while the EC shifts the trough from Canada straight
southward into the southwest region putting a ridge over the state.
This will impact the confidence in temperatures toward the end of
the week. Will most likely keep the previous forecast trend of more
mild temperatures with a slight chance of precipitation through the
week.
The model discrepancies continue into the weekend with the potential
of another storm system that could bring accumulating snow to the
region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 828 PM MDT Sat Apr 11 2020
A cold front will move across between 04z and 05z, at DIA, with
winds increasing from the north to northeast. Gusts from 35 to 40
mph will be possible. Another surge will move in by 09z with light
snow developing along with LIFR ceilings. Winds will be north
with gusts from 30 to 35 mph thru 12z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 AM MDT Monday
for COZ033>036.
&&
UPDATE...RPK
SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...RPK
Hazardous weather outlook, Apr 11, 9:56 AM MST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Sat Apr 11 2020
COZ030>051-121700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Sat Apr 11 2020
...Snow and Cold Return Tonight...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
A strong cold front will push south across the area tonight.
Temperatures will drop significantly and light snow will develop
and become widespread early Sunday morning. Roads may become
slick late tonight and into early Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The heaviest snow is expected in the mountains and foothills
where 5 to 12 inches is possible through Sunday. Across the lower
elevations, the heaviest snow fall rates will be in the 3 am to 9
am time frame. Overall up to 2 inches are expected with 2 to 5
inches for areas closer to the foothills. Roads will likely
become slippery early Sunday morning due to the snow, cold and
wind. Skies will clear overnight into Monday, allowing low
temperatures to drop into the low teens to even single digits.
The cold pattern and will continue next week. Snow will once
again be possible late Monday and Tuesday. Another system may
bring another round of accumulating snow Wednesday night and into
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will not be needed today or tonight.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 11, 11:00 PM MST to April 13, 5:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals ranged from 4 to 8 inches.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 11, 11:00 PM MST to April 13, 5:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals ranged from 5 to 9 inches.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- April 11, 11:00 PM MST to April 13, 5:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 15.5 inches near Genesee; 13 inches, 2 miles southwest of Golden; 11.5 inches near Kittredge; 10 inches near Crescent Village; 9 inches near Aspen Park; with 7.5 inches near Evergreen.
Heavy Snow, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- April 11, 11:00 PM MST to April 13, 5:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 18 inches in northwest Boulder; 16.5 inches at the National Weather Service in southwest Boulder; 14 inches near Louisville; 13 inches in Westminster, 11.5 inches in Lyons; 10 inches near Erie and Lafayette; 9 inches near Longmont and Niwot; 8 inches in Broomfield; 6.5 inches in west Arvada; 6 inches in Lakewood, Littleton and Wheat Ridge.
Heavy Snow, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- April 11, 11:00 PM MST to April 13, 5:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals included: 19.3 inches near Eldorado Springs; 16 inches near Pinewood Springs; 15 inches near Jamestown; 13 inches, 4 miles northeast of Nederland; 11.5 inches in Meeker Park; 11 inches near Buckhorn Mountain and Rollinsville; 10 inches near Berthoud; 8 inches near Estes Park and Mishowaka.
Winter Weather, Larimer County Below 6000 Feet / Nw Weld County
- When
- April 11, 11:00 PM MST to April 13, 5:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals included 10 inches near Loveland, and 4.5 inches near Fort Collins.
Winter Weather, C & S Weld County
- When
- April 11, 11:00 PM MST to April 13, 5:00 AM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Localized bands of heavy snow spilled into central Weld County. Storm totals included: 11 inches, 4 miles west of La Salle; 9 inches near Kersey, 6.5 inches near Mead, 5.5 inches near Firestone; 5 inches near Greeley.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 11 to 12, 20202 injured · $11 million · EF1 · 23 events
- Tornado and Hail in Texas, April 11 to 12, 2020$360,000 · EF0 · 29 events
- Dust Storm and Strong Wind in Washington, April 11, 20209 injured · $3,000 · 4 events
- Tornadoes and Hail in Texas, April 11 to 12, 2020EF1 · 19 events
- Flash Flood and Hail in Kansas, April 11 to 12, 20202.5 in hail · 34 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Hail and Damaging Wind in Oklahoma, April 11, 20202.75 in hail · 23 events
- Damaging Winds and Lightning Strike in Idaho, April 11, 2020$17,000 · 56 kt wind · 10 events
- Winter Storm and Heavy Snow in Montana, April 11 to 12, 202012 events
- Hail in Kansas, April 11, 20202.75 in hail · 11 events
- Winter Storm in Wyoming, April 11 to 12, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882652, 882653, 882655, 883648, 883763, 883764, 883765.